In response to nerve agent attacks overseas, the Departments of Health and Human Services, Transportation, and Homeland Security issued a refresher on nerve agent recognition, treatment and personal protection for EMS personnel and hospitals.
The three-pager briefly covers nerve agent characteristics and methods of exposure, but goes into greater detail listing the physiological and neurological symptoms of nerve agent poisoning. Some of these are drooling, breathing difficulty, confusion, twitching or tremors, watery eyes, pinpoint pupils and gastrointestinal distress.
First responders may see some of these symptoms when treating opioid overdose patients. This document offers a chart comparing and contrasting symptoms of opioid overdose and nerve agent exposure, enabling medical workers to better identify what they are treating for.
This refresher document covers PPE, patient decontamination and treatment and includes information on antidote dosages and pediatric considerations. The document links to more information from a variety of resources.
More comprehensive guidance for law enforcement, fire, EMS and hospital-based first receivers is in production.